Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 506, NWS North Platte, NE

October 17, 2007Logan County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 17, 2007, 3:25 PM CDT for Logan County, McPherson County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 3:25 PM CDT (20:25 UTC)
Expired
Oct 17, 2007, 4:30 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Logan County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 42 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172025
SVRLBF
NEC113-117-172130-
/O.NEW.KLBF.SV.W.0506.071017T2025Z-071017T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...
  EASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 430 PM CDT.

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF RINGGOLD...OR ABOUT 10 MILES
  WEST OF STAPLETON...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RINGGOLD BY 350 PM CDT...

LAT...LON 4173 10087 4173 10054 4140 10060 4140 10083
TIME...MOT...LOC 2025Z 172DEG 9KT 4146 10071

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 172054
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT WED OCT 17 2007

NEC113-117-172130-
/O.CON.KLBF.SV.W.0506.000000T0000Z-071017T2130Z/
MCPHERSON NE-LOGAN NE-
353 PM CDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN LOGAN AND EASTERN MCPHERSON COUNTIES...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR RINGGOLD...OR ABOUT 12 MILES EAST OF 
TRYON...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN MCPHERSON COUNTY AT 410 PM CDT
  RURAL WESTERN LOGAN COUNTY AT 410 PM CDT
  RURAL NORTHEASTERN MCPHERSON COUNTY AT 420 PM CDT
  RURAL NORTHWESTERN LOGAN COUNTY AT 420 PM CDT

LAT...LON 4173 10087 4173 10054 4140 10060 4140 10083
TIME...MOT...LOC 2053Z 171DEG 9KT 4159 10072

$$

KAR
000 
WWUS53 KLBF 172127
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT WED OCT 17 2007

NEC113-117-172136-
/O.EXP.KLBF.SV.W.0506.000000T0000Z-071017T2130Z/
MCPHERSON NE-LOGAN NE-
426 PM CDT WED OCT 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LOGAN AND EASTERN
MCPHERSON COUNTIES EXPIRES AT 430 PM CDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED AND NO 
LONGER POSED A THREAT FOR LARGE HAIL. THUNDERSTORMS WILL CONTINUE IN 
WESTERN LOGAN COUNTY WITH BRIEF HEAVY RAIN AND PEA SIZE HAIL 
POSSIBLE. 

LAT...LON 4173 10087 4173 10054 4140 10060 4140 10083
TIME...MOT...LOC 2126Z 171DEG 9KT 4167 10074

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:15 PM CDT, 10 minutes earlier.

Area forecast discussion, Oct 17, 3:15 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT WED OCT 17 2007

.SYNOPSIS...
    THE 18Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERS IN WESTERN
KANSAS...EAST CENTRAL WYOMING AND INTO SOUTHWEST SASKATCHEWAN AND
NORTHERN ALBERTA. THE ASSOCIATED FRONT SNAKED ACROSS NEBRASKA...
KANSAS...COLORADO AND WYOMING. SATELLITE DERIVED PRODUCT IMAGERY
SHOWED HINTS OF A MOISTURE PLUME OVER CENTRAL AND EASTERN
NEBRASKA...AND ALSO INSTABILITY IN THE PANHANDLE AND SOUTHWEST
NEBRASKA AND OVER EASTERN NEBRASKA. SURFACE LAPS ANALYSIS SUPPORTED
THIS.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.
    FORECAST CHALLENGES WITH THIS CYCLE ARE PRECIPITATION AND WIND
TONIGHT AND THURSDAY.
    REGARDING THE WIND...A TIGHT PRESSURE GRADIENT BEHIND THE
CYCLONE CROSSING THE AREA TONIGHT IS LIKELY TO PRODUCE STRONG
WIND...ESPECIALLY FROM EARLY THURSDAY THROUGH THE EVENING. THE WIND
SPEEDS INDICATED MAY REACH 45MPH SUSTAINED BY 12Z THURSDAY IN
WESTERN NEBRASKA AND CENTRAL AND NORTH CENTRAL NEBRASKA BY 15Z. HIGH
WIND IS NOT FAVORED DIURNALLY...BUT COLD ADVECTION IN THE BOUNDARY
LAYER MAY BE SUFFICIENT TO OVERCOME THAT LIMITATION. IT IS A SAFE
BET THAT THE WIND THAT DOES DEVELOP WILL REACH SPEEDS IN THE HIGH
END ADVISORY OR LOW END WARNING THRESHOLDS. FOR NOW...WE WILL KEEP
THE CURRENT HIGH WIND WATCH IN EFFECT. ALSO...WE WILL NOT CANCEL THE
ADVISORY FOR THE PANHANDLE AND NORTHWEST SAND HILLS.
    REGARDING THE PRECIPITATION...IT APPEARS THAT HIGH PROBABILITIES
ARE APPROPRIATE FOR THE NORTH AND EAST TONIGHT AND THURSDAY. WE ARE
LESS CONFIDENT ABOUT THE SOUTHWEST...SO WILL KEEP THE PROBABILITY AT
OR BELOW 50 PERCENT. INSTABILITY SUPPORTS THUNDERSTORMS RATHER THAN
STRATIFORM. FOR FRIDAY...THINGS SHOULD CLEAR OUT AND WARMER
TEMPERATURES ARE LIKELY.
&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
    THE FORECAST CHALLENGE IN THE EXTENDED PERIOD IS THE NEXT SYSTEM
ON TAP FOR THE WEEKEND.
    THE MEDIUM RANGE SIMULATIONS ARE SIMILAR IN DEVELOPING A CLOSED
UPPER LOW OVER SOUTHWEST COLORADO SATURDAY NIGHT. AFTER THAT...THEY
DIVERGE SIGNIFICANTLY. THE ECMWF IS AN OUTLIER...DIGGING THE UPPER
TROUGH TO THE SOUTHWEST AND PUTTING THE CLOSED UPPER LOW OVER THE
DESERT SOUTHWEST AND KEEPING IT THERE. THOUGH WE ARE LEANING TO THE
MORE PROGRESSIVE SOLUTIONS...CONFIDENCE IN THE FORECAST IS PRETTY
LOW FOR THE FORECAST PERIODS BEYOND SATURDAY.
    THAT SAID...A FRONT IS EXPECTED TO MOVE INTO WESTERN NEBRASKA BY
SATURDAY EVENING. CONVERGENCE AND ELEVATED 2D-FRONTOGENESIS WILL
WORK TOGETHER TO GENERATE GOOD LIFT IN WESTERN NEBRASKA SATURDAY
NIGHT AND OVER MOST OF CENTRAL AND WESTERN NEBRASKA SUNDAY. IT
SHOULD ALL MOVE OUT OF THE AREA BY LATE SUNDAY EVENING.
    AFTER THAT...AN UPPER RIDGE WILL BUILD OVER THE WESTERN STATES
MONDAY AND CONTINUE THROUGH TUESDAY. THEN...IT APPEARS THAT THE
RIDGE WILL BEGIN TO FLATTEN WEDNESDAY. AS A RESULT...DRY WEATHER AND
WARMING TEMPERATURES MAY BE EXPECTED TUESDAY AND WEDNESDAY.
&&

.AVIATION...
    IFR/MVFR CONDITIONS WILL PERSIST ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA OVER THE NEXT 24 HOURS. VFR CONDITIONS ACROSS
THE PANHANDLE SHOULD EVENTUALLY DROP TO MVFR CONDITIONS AS WELL AS
THE COLORADO PLAINS. CEILING HEIGHTS WILL BE THE MAIN THREAT HOWEVER
VSBYS WILL ALSO BE REDUCED TO IFR/MVFR CONDITIONS FROM EITHER FOG OR
PRECIPITATION FALLING. NORTHWEST WINDS ARE ALSO EXPECTED TO INCREASE
TO AT LEAST THE 30 TO 40 MPH RANGE ON THURSDAY...HOWEVER OPEN AREAS
ACROSS THE WEST MAY SEE WINDS OF UP TO 45 MPH WITH GUSTS APPROACHING
60 MPH WHICH MAY LIMIT SMALL AIRCRAFT OPERATION.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NEZ004-094-022-023-035-056 WIND ADVISORY TONIGHT AND EARLY THURSDAY
UNTIL 12Z.
NEZ004>006-008-009-022>027-035>038-056>059-069>071 HIGH WIND WATCH
EARLY THURSDAY THROUGH THURSDAY EVENING 12Z-00Z.
&&

SPRINGER/13
Hazardous weather outlook, Oct 17, 4:40 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 AM CDT WED OCT 17 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-181030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
440 AM CDT WED OCT 17 2007 /340 AM MDT WED OCT 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TODAY
AND THIS EVENING AS AN INTENSE TROF OF LOW PRESSURE TRACKS EAST
ACROSS THE SOUTHERN PLAINS. THE BULK OF SEVERE THUNDERSTORMS IS
EXPECTED TO BE SOUTH AND EAST OF THE OUTLOOK AREA. HOWEVER A
STRONG STORM CANNOT BE RULED OUT SOUTH OF A LINE FROM
BARTLETT...TO BROKEN BOW...TO HAYES CENTER.

AS THE TROF OF LOW PRESSURE MOVES NORTHEAST INTO EASTERN NEBRASKA
TONIGHT...STRONG NORTHWESTERLY WINDS WILL DEVELOP TO THE WEST OF
THIS FEATURE. NORTHWESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS UP
TO 50 MPH ARE LIKELY ACROSS THE EASTERN PANHANDLE AND PORTIONS OF
THE WESTERN SANDHILLS. A WIND ADVISORY IS IN EFFECT FROM MIDNIGHT
MDT TO 6 AM MDT THURSDAY MORNING FOR
SHERIDAN...GARDEN...GRANT...ARTHUR...DEUEL AND WESTERN CHERRY
COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE SURFACE LOW WILL DEEPEN FURTHER AS IT TRACKS FROM EASTERN
NEBRASKA INTO MINNESOTA ON THURSDAY. NORTHWESTERLY WINDS OF 35 TO
45 MPH...WITH GUSTS TO 65 MPH IN OPEN AREAS ARE POSSIBLE. A HIGH
WIND WATCH HAS BEEN ISSUED FOR ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA FOR THURSDAY...WITH THE EXCEPTION OF
BOYD...HOLT...GARFIELD AND WHEELER COUNTIES. APPROPRIATE HIGH WIND
WARNINGS AND...OR WIND ADVISORIES WILL BE ISSUED EITHER THIS
AFTERNOON OR EVENING AS THE WIND FORECAST BECOMES MORE CERTAIN.

AFTER THURSDAY...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:51 AM CDTHigh Wind WatchLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 16 more21 hr
Oct 17, 2:51 AM CDTWind AdvisoryLBFArthur, Cherry, Deuel, Garden, Grant, Sheridan21 hr
Oct 17, 3:52 PM CDTSevere Thunderstorm WarningLBFLincoln53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.